Hail, San Miguel
- When
- June 24, 3:30 PM MST
- Where
- San Miguel County, Sapello
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.770, -105.250
Plenty of moisture remained across eastern New Mexico behind the previous days back door cold front. Thunderstorms with heavy rain pounded western San Miguel County, resulting in a flash flood in Bernal, knocking out bridges on county roads B27 and B28.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Plenty of moisture remained across eastern New Mexico behind the previous days back door cold front. Thunderstorms with heavy rain pounded western San Miguel County, resulting in a flash flood in Bernal, knocking out bridges on county roads B27 and B28.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 2:18 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 318 PM MDT THU JUN 24 2010 .DISCUSSION...LATEST RUC ANALYSIS IS SHOWING A CENTROID OF THE UPPER HIGH WAFFLING OVER NEW MEXICO WHILE THE REMNANTS OF THE MCV OVER THE TEXAS PANHANDLE DECAYS. SOME SUBSIDENCE BEHIND THIS FEATURE MAY POSE A HURDLE FOR CONVECTIVE INITIATION IN THE NORTHEASTERN PLAINS. HIGHER TERRAIN FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE CONTINENTAL DIVIDE SHOULD CONTINUE TO SEE DEVELOPMENT...AND INITIATION LOOKS TO BE OCCURRING ALONG REMNANT SURFACE BOUNDARY IN THE SOUTHEAST. DO NOT SEE ANY UPSTREAM PERTURBATIONS OR FAVORABLE SHEAR PROFILES THAT WOULD SUGGEST THAT CLUSTERED/WIDESPREAD CONVECTION WOULD LINGER OVERNIGHT...SO HAVE POPS TRENDING DOWN AFTER MIDNIGHT. MINIMUM TEMPERATURES TONIGHT COULD BE A BIT TRICKY IN WESTERN ZONES WHERE LOWER VERSUS HIGHER DEWPOINTS WILL BE BATTLING. HAVE TRENDED TEMPS UP SLIGHTLY FOR TONIGHT...BUT THESE MAY BE OVERDONE IF LOW LEVEL MOISTURE DOES NOT SHIFT BACK TOWARD ARIZONA AS IS ADVERTISED. A FAIRLY SIMILAR REGIME WILL PERSIST INTO FRIDAY WITH SUFFICIENT MOISTURE IN PLACE FOR ANOTHER ROUND OF THUNDERSTORMS. PWATS WILL RANGE FROM 0.6 INCH TO NEAR 1.1 INCH FROM THE NORTH CENTRAL SECTIONS OF THE STATE TO THE SOUTHEASTERN SECTIONS RESPECTIVELY. LIGHT STEERING FLOW FROM GENERALLY A SOUTHWEST TO NORTHEAST DIRECTION WILL ALSO PREVAIL...AND WILL KEEP ISOLATED HEAVY RAIN THREAT GOING. FOR SATURDAY...PATTERN WILL EVOLVE SOME AS UPPER TROUGH CUTS OFF NEAR THE UPPER BAJA PENINSULA AND BEGINS TO DRIFT CLOSER. LOWER PWATS AND DEWPOINTS LOOK TO ENCROACH UPON OUR WESTERN BORDER ZONES BY SATURDAY AFTERNOON...AND SHOULD LIMIT THE CONVECTION NEAR AND WEST OF THE CONTINENTAL DIVIDE. HOWEVER...HAVE INCREASED POPS SOME IN THE CENTRAL TO EASTERN ZONES AHEAD OF THIS DRIER AIR. NOT MUCH CHANGE TO TEMPERATURES FOR SATURDAY...BUT SOME COOLER OVERNIGHT LOWS MAY OCCUR IN THE WEST SATURDAY NIGHT DUE TO DRIER CONDITIONS. BY SUNDAY...UPPER LOW WILL LOSE ITS DEFINITION OVER THE SOUTHWESTERN STATES...AND A DISTURBANCE IN THE MIDWEST WILL USHER DOWN A COLD FRONT INTO EASTERN NEW MEXICO. THIS WILL RECHARGE THE MOISTURE ACROSS THE EAST INTO SUNDAY AFTERNOON AND WILL LIKELY AID IN THE DEVELOPMENT OF CONVECTION. FAR WESTERN ZONES WILL STILL BE DEALING WITH A HINT OF DRYING...BUT A DEEPER PLUME OF MOISTURE FARTHER SOUTH WILL BE STRUGGLING TO CONNECT WITH THIS AREA. LOW LAYER MOISTURE WILL CONTINUE ITS JOURNEY WESTWARD INTO AND BEYOND THE RIO GRANDE VALLEY SUNDAY NIGHT AS THE FRONT AND ASSOCIATED CONVECTIVE COLD POOL INVADE THE STATE. THIS SHOULD SET THE STAGE FOR RESIDENT AND DEEPER MOISTURE TO BEGIN CYCLING AROUND THE UPPER HIGH THROUGH THE WEEK AHEAD...LEADING TO DAILY BOUTS OF CONVECTION. 52 && .AVIATION...ISOLATED TO SCT SHRA AND TSRA ACROSS MOST OF N AND CENTRAL NM LATE THIS AFTN AND EVENING AND PRETTY SIMILAR SCENARIO FRI AFTN AND EVE...VFR CONDITIONS OTHERWISE. STORMS WILL BE MOST NUMEROUS VCNTY OF HIGHER TERRAIN...BUT INCREASINGLY MOVE OFF TERRAIN INTO VALLEYS TOWARDS AND DURING THE EVENING HOURS. STRONGEST OF STORMS TO PRODUCE VERY LOCALIZED MVFR OR EVEN IFR CATEGORY RAIN REDUCED VSBY AND CIGS. ALSO LOOK FOR WIND GUSTS BETWEEN 40 AND 50 KTS FROM STRONGEST STORMS. TAF SITES MOST LIKELY TO BE IMPACTED BY THUNDERSTORMS ARE KLVS ...KSAF AND PERHAPS KROW AND KABQ. AFTER CONVECTION DIMINISHES LATER TONIGHT VFR CONDITIONS THE RULE. SIMILAR CONDITIONS AGAIN FRI. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43 && .FIRE WEATHER...SPOTTY SHOWERS AND THUNDERSTORMS...MOSTLY WET STORMS NEAR AND EAST OF ROUGHLY A CHAMA TO QUEMADO LINE AND MORE DRY THAN WET TO THE WEST...TO INCREASE INTO THE EARLY EVENING HOURS...DECREASING LATER IN THE EVENING. STORMS MOSTLY ISOLATED TO WEST OF LINE AND VARYING FROM ISOLATED TO SCATTERED TO THE EAST. THE LOW LEVEL MOISTURE THAT SURGED WESTWARD OVERNIGHT INTO THIS MORNING HAS AT LEAST PARTIALLY MIXED OUT THIS AFTERNOON WEST OF THE AFOREMENTIONED LINE...DRYING OUT THE LOWER LEVELS OF ATMOSPHERE AND ADDING SOME POTENTIAL FOR AT LEAST A FEW DRIER STORMS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY MOST AREAS EXCEPT THE FAR NORTHWEST AND SOUTHEAST. RH RECOVERIES THE NEXT FEW NIGHTS WILL BE GOOD TO EXCELLENT EXCEPT NEAR AND WEST OF THE DIVIDE WHERE RECOVERIES MORE IN THE FAIR RANGE AND ALSO WHERE MINIMUM RH VALUES WILL STILL DROP BELOW 15 PERCENT. SOME DRYING IS STILL EXPECTED NORTH OF THE GILA AND WEST OF THE RIO GRANDE VALLEY SATURDAY WHERE AFTERNOON AND EVENING STORM COVERAGE WILL DECREASE AND BECOME EVEN DRIER. ELSEWHERE STORMS WILL RANGE FROM ISOLATED TO SCT AND BE MUCH MORE WET THAN DRY. ANOTHER BACK DOOR FRONT WILL LIKELY PUSH LOW LEVEL MOISTURE BACK INTO THE STATE AND TOWARDS THE CONTDVD BETWEEN SUNDAY AND MONDAY. LATEST EXTENDED MODELS ARE ALSO SOMEWHAT AT ODDS WITH HOW MUCH AND HOW FAR WEST MOISTURE WILL BE SITUATED ACROSS THE STATE FOR MUCH OF NEXT WEEK...THOUGH AT LEAST MONDAY AND TUESDAY SEEM TO FAVOR MORE WET THAN DRY STORMS VARYING FROM ISOLATED TO SCATTERED COVERAGE. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 94 56 93 / 10 10 20 5 DULCE........................... 49 85 45 86 / 30 20 30 10 CUBA............................ 52 85 48 87 / 30 30 30 20 GALLUP.......................... 54 84 45 88 / 20 30 10 0 EL MORRO........................ 52 82 48 84 / 30 40 30 10 GRANTS.......................... 54 84 49 89 / 30 40 30 20 QUEMADO......................... 54 86 53 88 / 30 40 30 10 GLENWOOD........................ 59 91 57 94 / 30 20 20 5 CHAMA........................... 47 82 45 81 / 40 30 30 10 LOS ALAMOS...................... 54 83 56 86 / 30 40 20 30 PECOS........................... 53 83 54 86 / 30 30 20 30 CERRO/QUESTA.................... 49 83 47 84 / 30 30 20 20 RED RIVER....................... 46 74 43 76 / 30 30 20 30 ANGEL FIRE...................... 44 76 41 77 / 30 30 20 40 TAOS............................ 49 86 49 87 / 30 30 20 20 ESPANOLA........................ 57 92 55 95 / 20 30 20 20 SANTA FE........................ 55 86 55 90 / 30 30 20 30 SANTA FE AIRPORT................ 58 89 57 92 / 30 30 20 30 ALBUQUERQUE FOOTHILLS........... 65 89 64 88 / 30 30 20 20 ALBUQUERQUE HEIGHTS............. 67 90 66 89 / 30 30 20 20 ALBUQUERQUE VALLEY.............. 65 92 64 92 / 30 30 20 20 ALBUQUERQUE WEST MESA........... 64 91 64 91 / 30 30 20 20 LOS LUNAS....................... 63 93 62 95 / 30 30 20 20 RIO RANCHO...................... 64 90 63 93 / 30 30 20 20 SOCORRO......................... 64 91 65 95 / 20 30 20 20 SANDIA PARK/CEDAR CREST......... 52 84 49 87 / 30 30 20 30 MORIARTY/ESTANCIA............... 55 87 52 89 / 30 30 20 30 CLINES CORNERS.................. 56 84 56 87 / 30 30 30 30 GRAN QUIVIRA.................... 58 87 57 89 / 30 30 30 30 CARRIZOZO....................... 61 87 61 90 / 20 30 30 30 RUIDOSO......................... 54 81 56 81 / 30 30 30 40 CAPULIN......................... 56 85 54 86 / 20 30 20 30 RATON........................... 56 91 55 91 / 20 30 20 40 LAS VEGAS....................... 55 85 55 87 / 30 30 20 30 CLAYTON......................... 63 95 64 95 / 30 20 20 30 ROY............................. 63 87 61 89 / 30 20 20 30 CONCHAS......................... 66 95 65 95 / 30 20 20 30 SANTA ROSA...................... 65 92 65 94 / 30 20 20 30 TUCUMCARI....................... 67 98 68 98 / 30 20 20 30 CLOVIS.......................... 65 92 64 93 / 30 10 10 30 PORTALES........................ 66 93 65 93 / 30 10 10 30 FORT SUMNER..................... 67 94 66 95 / 30 20 20 30 ROSWELL......................... 67 96 69 94 / 30 20 20 30 PICACHO......................... 64 88 65 90 / 30 20 30 30 ELK............................. 62 83 60 85 / 30 30 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 52/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU JUN 24 2010 NMZ501>540-251200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS ACROSS THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM FRIDAY AFTERNOON. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT THU JUN 24 2010
NMZ529-242315-
NORTHEAST HIGHLANDS-
428 PM MDT THU JUN 24 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL COUNTY
THROUGH 515 PM MDT...
AT 424 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
SAPELLO...OR ABOUT 13 MILES SOUTH OF MORA...MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SAN MIGUEL COUNTY INCLUDING SAPELLA.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3579 10507 3568 10512 3572 10526 3573 10523
3575 10524 3575 10526 3577 10525 3579 10519
3582 10520 3583 10523 3584 10521
TIME...MOT...LOC 2227Z 299DEG 7KT 3579 10524The Albuquerque radar (KABX), 158 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rains caused the Pecos River to overflow its banks from Ribera south to nearly Villanueva. One home in Ribera was moderately damaged and two others had minor damage. Route 3, which runs along the Pecos River, was mostly under water. Three other roads were washed out in Ribera. Areas along and upstream from the Pecos received heavy rain, but so did many creeks and tributaries that flow into the river. Roads along these secondary creeks sustained as much, if not more, damage than in the town of Ribera. In Bernal, flooding creeks caused damage to County Roads B27 and B28A. Only one lane remained open after the shoulders were washed away. The flooding also washed out 300 feet of railway along the Burlington Northern Santa Fe Railroad near Bernal. Further upstream, flash flooding along Tecolote Creek caused one bridge to collapse and damaged five low water crossings. The fast moving water was 12 feet outside of its banks. Another low water crossing in Ojito Fritos along County Road A19A had standing water because culverts were blocked by debris. Despite the mud and debris along the road, one lane was kept open.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226979, 230605.